Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 92, NWS Lincoln, IL

July 18, 2007Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2007, 3:58 AM CDT for Vermilion County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2007, 3:58 AM CDT (08:58 UTC)
Expired
Jul 18, 2007, 4:45 AM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Vermilion County, IL

The radar

The Lincoln radar (KILX), 129 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 180858
SVRILX
ILC183-180945-
/O.NEW.KILX.SV.W.0092.070718T0858Z-070718T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
358 AM CDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 445 AM CDT.

* AT 358 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES NORTHWEST OF HOOPESTON TO 8 MILES WEST OF POTOMAC 
  TO 23 MILES NORTHWEST OF FITHIAN.

* LOCATIONS IMPACTED INCLUDE...
  POTOMAC...
  HOOPESTON...
  ROSSVILLE...
  FITHIAN...
  OAKWOOD...
  TILTON...
  FAIRMOUNT...
  DANVILLE...

OTHER LOCATIONS IN THE WARNING INCLUDE...ALLERTON...CATLIN...RANKIN
AND WESTVILLE.

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY
AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4049 8794 4041 8795 4011 8796 3988 8794
      3993 8786 4001 8767 4013 8754 4048 8754

$$

HARDIMAN
2 follow-up statements
000 
WWUS53 KILX 180923
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
422 AM CDT WED JUL 18 2007

ILC183-180945-
/O.CON.KILX.SV.W.0092.000000T0000Z-070718T0945Z/
VERMILION-
422 AM CDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR VERMILION COUNTY...

AT 420 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF BISMARCK TO 7 MILES WEST OF
JAMAICA...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
DANVILLE TO 20 MILES SOUTHEAST OF CHAMPAIGN...MOVING SOUTH AT 50 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  DANVILLE...
  FAIRMOUNT...
  WESTVILLE...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

LAT...LON 4049 8794 4041 8795 4011 8795 3988 8794
      3993 8786 4001 8767 4013 8754 4048 8754

$$

HARDIMAN
000 
WWUS53 KILX 180935
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
435 AM CDT WED JUL 18 2007

ILC183-180945-
/O.EXP.KILX.SV.W.0092.000000T0000Z-070718T0945Z/
VERMILION-
435 AM CDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR VERMILION COUNTY EXPIRES AT
445 AM CDT...

AT 435 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4049 8794 4041 8795 4011 8795 3988 8794
      3993 8786 4001 8767 4013 8754 4048 8754

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:31 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 18, 2:31 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
231 AM CDT WED JUL 18 2007

.DISCUSSION...
ISSUED 231 AM CDT WED JUL 18 2007

MAIN CONCERN CONTINUES TO BE PRECIP CHANCES THROUGH THURSDAY...AND
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL ACROSS NORTHERN PARTS OF
THE KILX CWA.

06Z SURFACE CHART INDICATES STATIONARY FRONT DRAPED ACROSS THE SOUTHERN
GREAT LAKES WESTWARD INTO NORTHERN IOWA. LARGE CLUSTER OF THUNDERSTORMS
HAS DEVELOPED ALONG THIS BOUNDARY ACROSS NORTHERN ILLINOIS ON THE
NOSE OF 25-30KT LLJ. ADDITIONAL CONVECTION IS BEGINNING TO DEVELOP
UPSTREAM ACROSS NORTHERN IOWA/SOUTHERN MINNESOTA. ALOFT...STRONG
RIDGING PREVAILS ACROSS THE CENTER OF THE COUNTRY...WITH NUMEROUS
SHORT-WAVES TRACKING AROUND THE PERIPHERY OF THE RIDGE.

SHORT TERM...TODAY THROUGH FRIDAY
THUNDERSTORMS ACROSS NORTHERN ILLINOIS HAVE BEEN TRACKING MAINLY
TO THE SOUTHEAST OVER THE PAST COUPLE OF HOURS...HOWEVER CORFIDI
VECTORS SUGGEST A TURN MORE TO THE S/SE...WHICH WOULD BRING PRECIP
INTO THE N/NE KILX CWA EARLY THIS MORNING. BASED ON RADAR
TRENDS...AREAS FROM BLOOMINGTON E/SE TO CHAMPAIGN AND PARIS
STAND THE BEST CHANCE TO SEE THE THUNDERSTORMS. ADDITIONAL STORMS
ARE BACK-BUILDING ACROSS NORTHWEST ILLINOIS/NORTHEAST IOWA...WHILE
ANOTHER CLUSTER OF STORMS INITIATES FURTHER NORTHWEST ACROSS
NORTHERN IOWA/SOUTHERN MINNESOTA. ALL THIS ACTIVITY IS EXPECTED TO
TRACK E/SE ALONG THE STALLED FRONTAL BOUNDARY TODAY...SETTING UP
THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. LATEST HPC EXCESSIVE
RAINFALL GRAPHIC HIGHLIGHTS LOCATIONS ALONG AND NORTH OF I-74
THROUGH THURSDAY MORNING. EVEN THOUGH FLASH FLOOD GUIDANCE
NUMBERS ARE STILL FAIRLY HIGH ACROSS THE NORTHERN CWA...THE
POTENTIAL FOR SEVERAL ROUNDS OF SHOWERS/STORMS EXISTS...AND WITH
PRECIPITABLE WATER VALUES IN EXCESS OF 1.50...ANY STORMS THAT
OCCUR WILL LIKELY PRODUCE HEAVY RAINFALL. WILL THEREFORE BE
ISSUING A FLASH FLOOD WATCH FOR ALL LOCATIONS ALONG AND NORTH OF
THE I-74 CORRIDOR FOR TODAY AND TONIGHT. FURTHER S/SW...MID-LEVEL
CAPPING WILL INHIBIT WIDESPREAD CONVECTION TODAY. HOWEVER...GIVEN
PRESENCE OF OUTFLOW BOUNDARIES FROM MORNING MCS ACTIVITY AND
DESTABILIZING ATMOSPHERE...SHOULD BE ABLE TO FIRE A FEW STORMS
DURING THE HEATING OF THE DAY ACROSS THE REST OF THE CWA. WILL
CARRY LOW POPS ACROSS THE S/SW CWA...INCREASING TO LIKELY ACROSS
THE N/NE. HIGH TEMPS TODAY WILL ONLY CLIMB INTO THE MIDDLE TO
UPPER 80S ACROSS THE N/NE...BUT SHOULD RISE INTO THE 90S FURTHER
S/SW...WHERE THERE WILL BE LESS PRECIP AND MORE SUNSHINE. WILL
FOLLOW THE COOLER MET GUIDANCE NUMBERS MOST CLOSELY...AND UNDERCUT
THOSE BY A FEW DEGREES ACROSS AREAS WHERE RAIN WILL LIKELY FALL.

CONVECTIVE EMPHASIS WILL SHIFT TO THE PLAINS TONIGHT...AS VIGOROUS
SHORT-WAVE TRACKS OUT OF THE ROCKIES AND TRIGGERS A CLUSTER OF
STORMS ACROSS SOUTH DAKOTA/NEBRASKA. THIS ACTIVITY WILL PUSH E/SE
TOWARD CENTRAL ILLINOIS...BUT SHOULD STAY JUST W/NW OF THE KILX
CWA UNTIL CLOSE TO 12Z THU. WILL STILL INCLUDE LOW POPS ACROSS
CENTRAL ILLINOIS TONIGHT...BUT THINK BEST RAIN CHANCES WILL HOLD
OFF UNTIL WAVE AND ACCOMPANYING FRONT ARRIVE ON THURSDAY.

MODELS STILL IN GOOD AGREEMENT WITH FROPA EXPECTED ON THURSDAY.
STRONG SHORT-WAVE DROPPING SOUTHWARD OUT OF CANADA WILL HELP
ACCELERATE FRONT SOUTHWARD...WITH BOUNDARY EXPECTED TO DROP SOUTH
OF ILLINOIS THURSDAY NIGHT. WILL INCREASE POPS INTO THE LIKELY
CATEGORY ON THURSDAY DUE TO FAVORABLE TIMING OF FROPA AND AMPLE
UPPER-LEVEL SUPPORT. STRONG TO SEVERE STORMS WILL BE
POSSIBLE...PARTICULARLY ACROSS LOCATIONS ALONG AND SOUTH OF I-72
DURING THE AFTERNOON...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.

RAIN CHANCES WILL QUICKLY COME TO AN END FROM NORTH TO SOUTH
THURSDAY NIGHT...AS STRONG HIGH PRESSURE BUILDS SOUTHWARD FROM
CANADA. MUCH COOLER AND DRIER WEATHER ON TAP FOR FRIDAY...WITH
HIGH TEMPS ONLY IN THE UPPER 70S AND LOWER 80S.

LONG TERM...SATURDAY THROUGH TUESDAY
COOL WEATHER WILL CONTINUE INTO THE FIRST PART OF THE WEEKEND...WITH
AFTERNOON HIGHS IN THE LOWER 80S AND OVERNIGHT LOWS DIPPING INTO
THE 50S IN MANY AREAS. WARMING TREND WILL BEGIN BY SUNDAY...AS
UPPER RIDGE BUILDS EASTWARD TOWARD THE MIDWEST. DRY WEATHER
EXPECTED TO PREVAIL FOR THE REMAINDER OF THE EXTENDED...WITH TEMPS
RISING BACK TO AROUND 90 DEGREES BY NEXT TUESDAY.

BARNES
&&

.AVIATION...
ISSUED 1210 AM CDT WED JUL 18 2007

MAIN FORECAST CHALLENGE THIS PERIOD WILL BE WITH THE CONVECTIVE
COMPLEX TO OUR NORTH EARLY THIS MORNING. FAVORED AREA FOR DVLPMNT
CONTINUES TO BE ACRS NE IOWA WITH CELLS TRACKING SE INTO NW IL AND
THEN SLOWLY FADING AS THEY TRACK AWAY FROM THE STRONGER LOW LVL
INFLOW AND BETTER INSTABILITY. HAVE INCLUDED VCTS IN PEORIA AT 08Z
AND OPTED TO GO WITH TEMPO GROUPS IN BMI AND CMI BASED ON THE
MOVEMENT. IF CURRENT TRENDS CONTINUE...IT APPEARS THE STRONGER CELLS
WL PASS JUST NORTH OF OUR TAF SITES BUT AM NOT REAL CONFIDENT ON
THAT SCENARIO AT THIS TIME. MAY SEE CIGS AND VSBYS DROP OF BRIEFLY
WITH ANY OF THE STRONGER CELLS EARLY WED MRNG IN BMI AND CMI. MOST OF
THE CONVECTION IS EXPECTED TO PUSH TO OUR EAST BY 14Z WED WITH
MOSTLY VFR CONDITIONS PREVAILING FOR THE REMAINDER OF THE PERIOD.
WITH THE THICKER CIRRUS AND AC MOVING IN THE NEXT FEW HOURS...THOUGHT
VSBYS WOULD BE HELD UP SOME FROM EARLIER THINKING.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 17, 3:06 PM CDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT TUE JUL 17 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
306 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A STALLED
OUT FRONTAL BOUNDARY TONIGHT. AS A RESULT... SEVERAL COMPLEXES OF
THUNDERSTORMS WILL DROP INTO THE AREA FROM THE NORTHWEST. THE
NEXT COMPLEX WILL MOVE ACROSS THE REGION LATER ON TONIGHT.

A FEW OF THESE STORMS COULD BECOME SEVERE... WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS. IN ADDITION...LOCALLY
TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY
THROUGH THURSDAY...AS THE SLOW MOVING FRONT REMAINS IN THE
VICINITY OF CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:53 AM CDTFlash Flood WatchILXChampaign, DeWitt, Fulton, Knox, Logan, McLean and 9 more34 hr
Jul 18, 3:17 AM CDTSevere Thunderstorm WarningILXMcLean43 min
Jul 18, 3:35 AM CDTSevere Thunderstorm WarningILXChampaign, Piatt40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.